Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jul 20, 2021, 2:38 PM MDT for Broadwater County, Montana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2021, 2:38 PM MDT (20:38 UTC)
- Expired
- Jul 20, 2021, 3:00 PM MDT
- In force
- 22 min
- Issued by
- NWS Great Falls, MT
County Broadwater County, MT
The radar
The Great Falls radar (KTFX), 142 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
259
WWUS85 KTFX 202038
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
238 PM MDT Tue Jul 20 2021
MTZ052-053-202100-
Broadwater-Jefferson-
238 PM MDT Tue Jul 20 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BROADWATER...
EAST CENTRAL JEFFERSON COUNTIES...
At 236 PM MDT, strong thunderstorms were clustered 8 miles west of
Toston, or 11 miles southwest of Townsend, moving east northeast at
10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Townsend, Toston, Silos and Radersburg.
This includes Highway 12 between mile markers 1 and 14, and between
mile markers 71 and 100.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Canyon Ferry Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4625 11192 4652 11138 4620 11112 4619 11117
4619 11134 4613 11134 4610 11138 4611 11140
4609 11140 4598 11172
TIME...MOT...LOC 2036Z 247DEG 24KT 4617 11162
$$
RCGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 20, 2:18 PM MDT, 20 minutes earlier.
Area forecast discussion, Jul 20, 2:18 PM MDT, 20 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 218 PM MDT Tue Jul 20 2021 .SYNOPSIS... A day to day chance for mostly afternoon and evening showers and thunderstorms can be expected through Thursday. Gusty westerly winds may develop over the plains on Thursday and Friday, which will bring fire weather concerns. Temperatures will generally remain well above normal for the remainder of the forecast period. && .DISCUSSION... Remainder of this afternoon through Wednesday...Primary concern over the period will be scattered, mostly afternoon and evening, showers and thunderstorms. These storms will produce lightning, gusty winds, and brief heavy rains. Some localized flooding will be possible especially this afternoon and evening as PWATs climb near to above 1", which is 2 to 3 standard deviations above normal. This will be especially true if a storm moves over a fire burn scar area. Monsoonal moisture continues to stream northeastward and over the region this afternoon and has lead to the development of scattered showers and thunderstorms over the southwest and will likely expand northeastward into Central MT later this afternoon, mostly impacting areas roughly along and southeast of a Helena to Lewistown line. Thunderstorm activity is still possible northwest of this line , but confidence of storm development lower for this area. As mentioned earlier, PWATs are running anomalously high, which increases the potential for heavy rainfall, especially where the training of showers and thunderstorms occurs, and/or if storm develop over burn scars. Shower and thunderstorm activity is expected to decrease in coverage tonight, though some showers and perhaps a few storms can't be completely ruled out. Another shortwave moves through the region on Wednesday and will likely bring another round of showers and storms moving from southwest to northeast. The same thunderstorm concerns can be expected for Wednesday despite slightly less moisture than today. -RCG Wednesday night through next Tuesday...Primary concern over the period will be the breakdown of the H500 ridge by the trough currently moving towards the Pacific Northwest/BC (this morning) during the Wednesday night through Thursday night timeframe. This ridge breakdown will result in increasing westerly surface winds, especially over Central and North Central Montana during the day on Thursday, as a Pacific front moves across the Northern Rockies. High temperatures throughout the period will remain on the warm side, with most locations rising into the 80s and 90s. The expected combination of winds, very warm temperatures, and low relative humidity has lead to the issuance of a Fire Weather Watch for zones 112, 113, 114, and 116 for Thursday afternoon and early evening. Any new discrete lightning fire starts from today or Wednesday could quickly grow in these condtions. Precipitation chances are not expected to be as widespread as compared to the first half of the work week, but isolated to scattered showers and thunderstorms are possible on Thursday southeast of a Lincoln, to Great Falls, to Chinook line. - Moldan/RCG && .AVIATION... 1148 AM MDT Tue Jul 20 2021 (20/18Z TAF period) Scattered showers and thunderstorms are beginning to initiate over SW MT early this afternoon and will track NE through the evening before diminishing. Most of the activity will occur along and south of a KHLN to KLWT line, but a few storms will be possible further north as well. Gusty outflow winds could impact areas near these storms along with brief MVFR conditions and mountain obscuration in precipitation immediately under cells. Surface winds will generally remain light outside of any thunderstorm activity. -Hoenisch/RCG Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... While scattered to numerous showers and thunderstorms are expected today, with most if not all being on the wet side, recent heat/dryness will likely leave fuels receptive to new lightning ignitions despite the higher humidity and wetting rain potential. The ridge which has dominated the pattern as of late is then expected to be broken down Wednesday night and through the day on Thursday. Strong and gusty winds, especially during the afternoon and evening hours on Thursday, are expected across the region due to this ridge breakdown. This will likely bring elevated fire weather conditions during the day on Thursday, especially considering the potential for emerging holdover fires from lightning earlier in the week. As a result, a Fire Weather Watch has been issued for Thursday afternoon and evening for fire zones 112, 113, 114, and 116. && .PRELIMINARY POINT TEMPS/POPS... GTF 61 92 57 92 / 30 30 30 20 CTB 56 88 53 84 / 20 40 20 10 HLN 61 92 61 93 / 50 60 30 20 BZN 56 92 56 92 / 50 30 30 30 WYS 45 82 46 83 / 50 30 20 40 DLN 54 88 54 89 / 50 30 30 30 HVR 63 95 60 94 / 10 40 40 10 LWT 61 89 59 91 / 20 40 40 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening Eastern Glacier/Toole/Central/Eastern Pondera/Liberty... Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. Fire Weather Watch from Thursday afternoon through Thursday evening Deerlodge/Western Beaverhead National Forest. Red Flag Warning until midnight MDT tonight Gallatin National Forest. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 20, 1:12 PM MDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Great Falls MT 112 PM MDT Tue Jul 20 2021 MTZ008-015-052-202130- Beaverhead-Madison-Jefferson- Including the cities of Big Hole Pass, Wisdom, Dillon, Chief Joseph Pass, Monida Pass, Wise River, Ennis, Norris Hill, Raynolds Pass, Twin Bridges, Virginia City, Montana City, Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, and Whitehall 112 PM MDT Tue Jul 20 2021 ...Scattered Thunderstorms Developing This Afternoon... Scattered thunderstorms are developing and becoming more widespread this afternoon across portions of Beaverhead, Madison and Jefferson counties. Thunderstorms are drifting from the southwest toward the northeast at around 10 mph. Expect locally heavy rainfall, with up to one-half inch possible. Have a plan to seek shelter indoors from lightning if a thunderstorm moves toward your location.
Special weather statement, Jul 20, 2:38 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
238 PM MDT Tue Jul 20 2021
MTZ052-053-202100-
Broadwater-Jefferson-
238 PM MDT Tue Jul 20 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BROADWATER...
EAST CENTRAL JEFFERSON COUNTIES...
At 236 PM MDT, strong thunderstorms were clustered 8 miles west of
Toston, or 11 miles southwest of Townsend, moving east northeast at
10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Townsend, Toston, Silos and Radersburg.
This includes Highway 12 between mile markers 1 and 14, and between
mile markers 71 and 100.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Canyon Ferry Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4625 11192 4652 11138 4620 11112 4619 11117
4619 11134 4613 11134 4610 11138 4611 11140
4609 11140 4598 11172
TIME...MOT...LOC 2036Z 247DEG 24KT 4617 11162
RCGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:04 PM MDT | Fire Weather Watch | TFX | Blaine, Glacier, Hill, Jefferson, Lewis and Clark, Liberty and 5 more | 23 hr |
| Jul 20, 2:56 PM MDT | Special Weather Statement | TFX | Madison | 34 min |
| Jul 20, 3:14 PM MDT | Special Weather Statement | TFX | Madison | 31 min |
| Jul 20, 3:35 PM MDT | Special Weather Statement | TFX | Deer Lodge | 25 min |
| Jul 20, 3:54 PM MDT | Special Weather Statement | TFX | Madison | 36 min |
| Jul 20, 4:21 PM MDT | Special Weather Statement | TFX | Gallatin | 24 min |
| Jul 20, 4:24 PM MDT | Special Weather Statement | TFX | Gallatin | 36 min |
| Jul 20, 5:11 PM MDT | Special Weather Statement | TFX | Broadwater | 34 min |
| Jul 20, 5:16 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 29 min |
| Jul 20, 5:47 PM MDT | Special Weather Statement | TFX | Lewis and Clark, Meagher | 28 min |
| Jul 20, 5:53 PM MDT | Special Weather Statement | TFX | Jefferson | 37 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.